Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Have a redness and itchiness on both lower legs after working at night. Suggest?

User rating for this question
Excellent
Answered by

Dermatologist
Practicing since : 2006
Answered : 2016 Questions
Question
hi whenever i work nights i have a redness on both lower legs XXXXXXX areas very itchy on occassions
Posted Sat, 22 Jun 2013 in Skin Hair and Nails
 
 
Answered by Dr. Kalpana Pathak 1 hour later
Hi,
Thanks for writing to us.
There could be many causes leading to itching like eczema, dry skin, neurodermatitis, fungal infection, urticaria, insect bite induces, contact dermatitis or stress induced.
As such I have never seen a case clinically where working overnight can induce or exacerbate itching. Amongst all the above causes, Urticaria, stress induced itch and insect bite induced itch is transient ie may appear and disappear on its own and could be the probable cause of itch in your case.
Another plausible cause could be stasis eczema which is seen in people with compromised venous flow or having varicosities. Working long hours and sitting or standing in dependent position can lead to pooling of blood in lower extremity in such cases which may initiate itching.

If possible send me an image of the concerned lesion as it would help me better in predicting the probable cause.
Hoping to hear from you soon.
Above answer was peer-reviewed by
 
Follow-up: Have a redness and itchiness on both lower legs after working at night. Suggest? 1 minute later
Picture sent
 
 
Answered by Dr. Kalpana Pathak 20 minutes later
Hi,
Thanks for uploading the image.
In the pic uploaded, your shins look almost clear. Causes like eczema including stasis eczema and contact dermatitis, neurodermatitis, fungal infection etc are ruled out.
Few dark spots can be seen over your legs which couldbe insect bite induced. Right now the probable cause seems to be insect bite induced itch or urticaria. I would advise that you send a pic when you actually develop red rash over your shins. Treatment in any of the above cause would be intake of oral antihistamine like cetirizine on development of rash and application of soothing lotion like calamine.

I would definitely like to help you with your condition in better way but for the same I would need an image of your shins when actually the lesions develop.

Hope that helped.
Take care
Above answer was peer-reviewed by
 
Follow-up: Have a redness and itchiness on both lower legs after working at night. Suggest? 14 minutes later
Hi I have uploaded a new pic of when it flares up I do suffer from anxiety and had std checks over the last 2 months which are clear result in the last week on all tests I this began when my night rotation began 7 weeks ago it looks to me the folacles are red
Follow-up: Have a redness and itchiness on both lower legs after working at night. Suggest? 1 minute later
This only happens when I wear my scrubs and that is just recently never changed the washing powder brand and only when I come into work at home it isnt regular
 
 
Answered by Dr. Kalpana Pathak 15 hours later
Hi
Thanks for writing back.
There is no need to be stressed or anxious about these rashes. You need not go for STD checks for these lesions as these rashes are not due to any STD.
From the recent pic of the rash attached these seem to be irritant or allergic in nature and could be due to scrubs that you wear. Such lesions can be due to socks also. Sometimes certain clothe material or chemical used during processing of a particular piece of clothe or the XXXXXXX used to color the clothe could irritate the skin of sensitive persons and lead to an irritant rash.
I would advise that you try another brand of new scrubs. The rash can be treated with application of steroid cream like mometasone and intake of oral antihistamine.

Hope that helped.
Take care
Above answer was peer-reviewed by
 
Follow-up: Have a redness and itchiness on both lower legs after working at night. Suggest? 1 hour later
Thanks im generally a anxious person and im noticing every bum or slight pain at the moment I have notice not wearing my socks I dont get a rash and that all my socks are old and worn
 
 
Answered by Dr. Kalpana Pathak 21 hours later
Hi,
Thanks for writing back.
As I said, such rash could be due to your socks too.
Treat the existing rash by using a mild steroid cream and oral antihistamine.
To prevent further recurrence, buy new pair of socks. Usually cotton socks are considered to be safe as these rarely cause irritation.
Hope that would solve your problem,
Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor